Alert archive / New Mexico / High Wind Warnings in 2024

High Wind Warning 27, NWS Midland/Odessa, TX

November 24, 2024Eddy County, New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Nov 24, 2024, 7:09 AM MST for Eddy County, New Mexico; Culberson County, Texas. It was in force for 10 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 24, 2024, 7:09 AM MST (14:09 UTC)
Expired
Nov 24, 2024, 5:00 PM MST
In force
10 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 14:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 24, 9:38 AM MSTNON-TSTM WND GST 633 Nnw Pine Springs, TXMesonet station GDBT2 The Bowl.
Nov 24, 9:42 AM MSTNON-TSTM WND GST 67Pine Springs, TXMesonet station 60 Pine Springs GMNP.
Nov 24, 9:52 AM MSTNON-TSTM WND GST 601 Ene Pine Springs, TXMesonet station PSGT2 Pinery.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 2.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2024-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2024-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3099 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

452 
WWUS74 KMAF 241409
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
709 AM MST Sun Nov 24 2024

NMZ027-TXZ270-271-242215-
/O.NEW.KMAF.HW.W.0027.241124T1409Z-241125T0000Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains National Park,
and Pine Springs
709 AM MST Sun Nov 24 2024 /809 AM CST Sun Nov 24 2024/

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS 
AFTERNOON...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...Until 5 PM MST /6 PM CST/ this afternoon.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Delay travel through Guadalupe Pass or find another route, if 
possible.

Use caution if flying low near the mountains as severe turbulence is 
possible.

&&

$$

21/CLL
2 follow-up statements
573 
WWUS74 KMAF 242054
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
154 PM MST Sun Nov 24 2024

NMZ027-TXZ270-271-250000-
/O.CON.KMAF.HW.W.0027.000000T0000Z-241125T0000Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains National Park,
and Pine Springs
154 PM MST Sun Nov 24 2024 /254 PM CST Sun Nov 24 2024/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ 
THIS AFTERNOON...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...Until 5 PM MST /6 PM CST/ this afternoon.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Delay travel through Guadalupe Pass or find another route, if 
possible.

Use caution if flying low near the mountains as severe turbulence is 
possible.

&&

$$
676 
WWUS74 KMAF 242351
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
451 PM MST Sun Nov 24 2024

NMZ027-TXZ270-271-250100-
/O.EXP.KMAF.HW.W.0027.000000T0000Z-241125T0000Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains National Park,
and Pine Springs
451 PM MST Sun Nov 24 2024 /551 PM CST Sun Nov 24 2024/

...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS 
AFTERNOON...

westerly winds have gradually decreased over the Guadalupe Mountains 
late this afternoon and are no longer gusting over 60 mph. Winds 
will still be breezy from the west at 30 to 40 mph with a few gusts 
around 50 mph through the evening.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Nov 24, 4:19 AM MST, 2 hours 50 minutes earlier. Its key messages:

  • Updated at 513 AM CST Sun Nov 24 2024
  • Very warm temperatures between 15 to 20 degrees above normal Sunday afternoon
  • A cold front is expected on Monday, with a stronger cold front expected on Thursday
  • There is high (70-90%) confidence in below normal temperatures across much of the region for the Thanksgiving holiday and Black Friday.
Area forecast discussion, Nov 24, 4:19 AM MST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
519 AM CST Sun Nov 24 2024

...New AVIATION...

.KEY MESSAGES...
Updated at 513 AM CST Sun Nov 24 2024

 - Very warm temperatures between 15 to 20 degrees above normal
   Sunday afternoon

 - A cold front is expected on Monday, with a stronger cold front
   expected on Thursday

 - There is high (70-90%) confidence in below normal temperatures
   across much of the region for the Thanksgiving holiday and
   Black Friday.

&&

.SHORT TERM...
(Today through Monday afternoon)
Issued at 217 AM CST Sun Nov 24 2024

It is shaping up to be a very warm end to the weekend. Modest
moisture return this morning is keeping temperatures relatively mild
as many remain well into the 40s and 50s by sunrise. This warm
weather continues into this afternoon as a passing weather system to
our north causes breezy southwesterly winds across the region. These
warm, downsloping winds combined with mostly sunny skies push
temperatures nearly 20 degrees above normal. Most locations see 80s
return with upper 70s elsewhere. With a very warm afternoon, another
mild night can be expected. Temperatures in the 50s are going to be
common to start the week during Monday morning.

Change will be on the horizon by Monday afternoon. As the passing
weather system continues to lift to the northeast, a cold front
sinks south through the region behind it. By the middle of the
afternoon this cold front should be near the Pecos River Valley.
Areas to the north of the front across much of the Permian Basin see
cooler temperatures in the 60s and even some 50s. Ahead of the
front, warm temperatures hold on for one more day, with 70s and even
80s continuing for now.

-Chehak

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 217 AM CST Sun Nov 24 2024

The remainder of the cooler weather settles into the region to start
the long-term forecast period. While everyone should remain above
freezing, temperatures in the 30s and low 40s are going to be a
common sight to start the day on Tuesday. By the afternoon, sunny
skies allow for a good warm-up back to near normal temperatures in
the mid 60s and low 70s. Our next weather system begins to approach
the southern Great Plains by the middle of the week. Strengthening
southwesterly winds make a return early on Wednesday resulting in a
mild start to the day. Temperatures will then continue to warm
quickly through the afternoon. Widespread gusty southwest winds and
plentiful sunshine result in temperatures 15 to 20 degrees above
normal once again. Thankfully, this is going to be short-lived as it
was earlier in the week. As another weather system passes and lifts
northeast from the region, another cold front sags south through the
area. There is high (70-90%) confidence in below normal temperatures
making an appearance for the Thanksgiving holiday as afternoon
temperatures remain in the 50s and low 60s for many. This may
similarly result in near freezing temperatures across a bulk of the
region on Black Friday with below normal temperatures continuing
into Friday afternoon. A gradual warming trend then takes over into
the following weekend. With both weather systems remaining well to
the north of the region, zero rain chances continue for our area.

-Chehak

&&

.AVIATION...
(12Z TAFS)
Issued at 513 AM CST Sun Nov 24 2024

VFR conditions remain across the region and will continue into
Monday. Lights winds will gradually become southwesterly at all
terminals through the remainder of the morning. Breezy southwest
winds with low-end gusts develop this afternoon for all
terminals. Winds remain southwesterly but weaken around sunset
this evening with the loss of daytime mixing.

-Chehak

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               82  50  61  33 /   0   0   0   0
Carlsbad                 80  52  69  38 /   0   0   0   0
Dryden                   81  51  82  42 /   0   0   0   0
Fort Stockton            87  56  76  39 /   0   0   0   0
Guadalupe Pass           70  51  65  40 /   0   0   0   0
Hobbs                    78  48  63  34 /   0   0   0   0
Marfa                    78  46  73  39 /   0   0   0   0
Midland Intl Airport     82  52  65  35 /   0   0   0   0
Odessa                   81  53  65  36 /   0   0   0   0
Wink                     83  48  70  34 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...91
LONG TERM....91
AVIATION...91

Nearby

High Wind Warnings in New Mexico, 2024High Wind Warnings in Texas, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.